UK watchdog board rejects Yervoy

October 19, 2011

A United Kingdom watchdog board says the metastatic melanoma drug Yervoy (ipilimumab, Bristol-Myers Squibb) is too expensive to be used by Britain’s national healthcare system, MedPage Today reports.

London - A United Kingdom watchdog board says the metastatic melanoma drug Yervoy (ipilimumab, Bristol-Myers Squibb) is too expensive to be used by Britain’s national healthcare system, MedPage Today reports.

The independent National Institute for Health and Clinical Excellence, the U.K. agency that decides which drugs will be financed from public funds, has issued a draft recommendation against the use of the drug to treat advanced malignant melanoma in patients who have undergone chemotherapy. A final decision is expected in November.

According to agency Chief Executive Andrew Dillon, the recommendation was issued because the drug is expensive, and evidence did not compare its efficacy to that of older drugs used to treat melanoma. The board also raised concerns about how long the drug’s effects would last as well as its side effects, CBS News reports.

The recommendation now enters a period of public consultation, during which local hospitals can continue to prescribe the drug and be reimbursed for it. A final recommendation against the drug would mean treatment with it would not be reimbursable by the National Health Service (NHS), the U.K.’s public health system.

MedPage Today quotes Mr. Dillon as saying, “We need to be sure that new treatments provide sufficient benefits to patients to justify the significant cost the NHS is being asked to pay.”

The draft recommendation notes that ipilimumab is given four times and that the average cost per dose is about $31,000. It goes on to say that data in support of ipilimumab comes mainly from the so-called MDX010-20 trial, which failed to compare the drug with medications now used to treat people with advanced or metastatic melanoma, and that while the drug showed the potential to be very effective for some patients, follow-up was too short to determine how long the effect lasts.

The agency also noted the adverse effects associated with ipilimumab, including diarrhea, rash, pruritus, fatigue, nausea, vomiting, decreased appetite and abdominal pain.

Go back to the Dermatology Times eNews newsletter.